Tornadoes · United States · Tennessee · 2020

EF0 tornado, Trenton to Tuckers Corner, Tennessee, June 4, 2020

From Trenton to Tuckers Corner, this EF0 tornado ran 1.9 miles across Gibson County on June 4, 2020, touching down at 5:44 PM CDT and reaching 60 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 4, 2020
Touchdown
5:44 PM CDT (22:44 UTC)
Lifted
5:49 PM CDT (22:49 UTC)
On the ground
5 minutes
Path length
1.9 miles (3.1 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Gibson County
Touchdown point
36.007, -88.922
Lift-off point
35.996, -88.890
Record number
2006041644-01

What the Weather Service recorded

A weak upper-level disturbance moving through northwest flow aloft interacted with an outflow boundary across West Tennessee and North Mississippi to produce a few severe storms. A couple of tornadoes, damaging winds, and small hail occurred with these storms.

A weak tornado knocked down numerous trees northeast of Trenton. Peak winds were estimated at 70 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:11 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 3:11 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
311 PM CDT Thu Jun 4 2020

.DISCUSSION...

Only a few locations have been able to warm into the middle 80s
today due to abundant cloud cover and numerous showers and
thunderstorms. Coverage of storms is currently minimal but short
term guidance has an additional round of storms along and East of
the Mississippi River prior to sunset then weakening by around 10
pm. Will maintain a low confidence of strong storms based on said
guidance.

Overnight a ridge will begin to build back across the Midsouth
from the West. This feature will limit coverage of precipitation
tomorrow, but also result in warmer temperatures. As a result,
expect more diurnally driven thunderstorms during peak heating
tomorrow, diminishing quickly after sunset. Any of these type of
storms is capable of producing localized heavy rain, brief
damaging winds and small hail, however widespread organized
severe weather is not expected.

The ridge will continue to build Saturday boosting temperatures
back into the 90s across the entire Midsouth. A shortwave will
track across East Missouri into West Tennessee. Showers and
thunderstorms should be most numerous near the Tennessee River
and Alabama state line. Once again, organized severe storms are
not expected. Dry conditions are expected Sunday with highs in the
low 90s as the focus turns to the Gulf of Mexico.

Tropical storm Cristobal is expected to approach the Coast of
Louisiana early Sunday. Its exact track will be the single biggest
factor in our forecast early next week. Temperatures should trend
cooler due to clouds and rain could be significant. Models are in
good agreement through Monday, but diverge a bit beginning
Tuesday morning. The ECMWF currently has a deeper low and a more
East track over West Arkansas resulting in a better chance of
gusty wind and heavy rain for portions of the
Midsouth...especially East Arkansas.

By Tuesday evening into Wednesday, whats left of the storm should
get caught up in the Westerlies and begin to shift off to the
Northeast. Current WPC QPF Tuesday into Wednesday across the
Midsouth is 1-2 inches.

30

&&

.AVIATION...
/18z TAFs/

Morning convection has shifted over north MS and may affect TUP
over the next few hours. Additional development is anticipated
farther north this afternoon, but AM convection has stabilized the
boundary layer for now. Will carry VCTS after 20z in most areas
with diminishing coverage after 00z. That said, CAMs are
indicating a band of persistent overnight convection from
northeast AR across portions of west TN (mainly north of MEM).
Should this activity develop, it will likely propagate south late
tonight and early Friday. Confidence is low with regard to
convection during the latter part of the TAF period, so will play
it conservative for now. Some patchy low clouds are possible late
tonight, especially toward TUP, so that bears watching as well.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 4, 3:18 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
318 PM CDT Thu Jun 4 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-052230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
318 PM CDT Thu Jun 4 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe thunderstorms this evening
mainly before midnight across North Mississippi and West
Tennessee. Damaging winds will be primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 12:28 PM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1228 PM CDT Thu Jun 4 2020

MSZ012-013-021-022-041800-
Lafayette MS-Panola MS-Calhoun MS-Yalobusha MS-
1228 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 1228 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles northwest
of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Lafayette...southeastern Panola...northwestern
Calhoun and northeastern Yalobusha Counties should monitor this storm
closely.

LAT...LON 3421 8983 3430 8967 3422 8936 3406 8948
      3401 8969
TIME...MOT...LOC 1728Z 304DEG 18KT 3419 8966

MJ
Special weather statement, Jun 4, 1:16 PM CDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
116 PM CDT Thu Jun 4 2020

MSZ015-022-041900-
Pontotoc MS-Calhoun MS-
116 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...

At 116 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Banner, or 11 miles
east of Water Valley, moving southeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Pontotoc and northern Calhoun Counties should
monitor this storm closely.

LAT...LON 3405 8951 3414 8951 3416 8948 3416 8933
      3410 8915 3393 8918 3389 8939
TIME...MOT...LOC 1816Z 311DEG 15KT 3410 8943

MJ
Special weather statement, Jun 4, 2:17 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT Thu Jun 4 2020

MSZ022-042000-
Calhoun MS-
217 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Southern Calhoun County in northeastern Mississippi...

At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Sabougla, or 21
miles east of Grenada, moving southeast at 15 mph.

People in southern Calhoun County should monitor this storm closely.

LAT...LON 3383 8951 3389 8951 3395 8942 3381 8919
      3372 8919 3372 8946
TIME...MOT...LOC 1917Z 319DEG 14KT 3386 8945

MJ
Special weather statement, Jun 4, 3:53 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT Thu Jun 4 2020

TNZ001-002-042145-
Lake TN-Obion TN-
353 PM CDT Thu Jun 4 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Northeastern Lake County in western Tennessee...
Northern Obion County in western Tennessee...

At 353 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Clayton, or 9 miles
northeast of Reelfoot Lake State Park, moving east at 20 mph.

People in northeastern Lake and northern Obion Counties should
monitor this storm closely.

LAT...LON 3650 8891 3628 8912 3640 8944 3650 8939
      3651 8930
TIME...MOT...LOC 2053Z 290DEG 18KT 3647 8932

MJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

10.7 hours before the tornado, 161 km from the path. June 4, 2020.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1051 joules per kilogram, CIN -90, lifted condensation level 1016 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 81 square meters per square second, 0 to 6 km bulk shear 21 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-90 J/kg
Surface CAPE
1086 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Huntingdon (HZD), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the touchdown began at 22:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of June 4, 2020

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 42:20 AM CDTEF0Jackson, MO5.740
June 42:56 AM CDTEF0Cass, MO1.840
June 44:45 PM MDTUnratedDundy, NE0.830
June 46:51 PM CDTEF0Carroll, TN15.190$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.